[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.98.119. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinical Observation
February 25, 2002

Fulminant Hepatitis and Fatal Toxic Epidermal Necrolysis (Lyell Disease) Coincident With Clarithromycin Administration in an Alcoholic Patient Receiving Disulfiram Therapy

Author Affiliations

From the Infectious Diseases Unit, Department of Internal Medicine (Drs Masiá, Gutiérrez, and Jimeno), Pharmacology Service (Drs Navarro and Borrás), Dermatology Service (Dr Matarredona), and Department of Internal Medicine (Dr Martín-Hidalgo), Hospital General Universitario de Elche, Alicante, Spain.

Arch Intern Med. 2002;162(4):474-476. doi:10.1001/archinte.162.4.474
Abstract

Disulfiram is widely used in the treatment of chronic alcoholism. Adverse drug reactions with fatal outcome following disulfiram therapy are infrequent, and hepatic failure accounts for most of them. Since disulfiram is a cytochrome P450 (CYP450) enzyme system inhibitor, numerous interactions with several drugs metabolized in the liver have been reported. Like disulfiram, clarithromycin inhibits a CYP450 isoenzyme, but, despite its widespread use for the treatment of respiratory tract infections, no interactions with disulfiram have been described as yet. We report a case of fatal toxic epidermal necrolysis (Lyell disease) and fulminant hepatitis shortly after starting treatment with clarithromycin in a patient who was receiving disulfiram. This is the first case of such a severe dermatosis in a patient receiving either disulfiram or clarithromycin therapy. The temporal relationship between drug administration and clinical symptoms in this case suggests a probable interaction between the 2 drugs.

×